Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2017, 6:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 6:29 PM MST (01:29 UTC)
- Expired
- Jul 21, 2017, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:20 PM MST | FLASH FLOOD | 3 Ne Apache Junction, AZ | AT WEEKES WASH AND E. LOST DUTCHMAN BLVD., 1 MI. EAST OF HWY. 88 APACHE JUNCTION. |
| Jul 21, 7:20 PM MST | FLASH FLOOD | 3 Ne Apache Junction, AZ | AT WEEKES WASH AND E. LOST DUTCHMAN BLVD., APACHE JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535
WGUS55 KPSR 220129
FFWPSR
AZC013-021-220430-
/O.NEW.KPSR.FF.W.0010.170722T0129Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
629 PM MST FRI JUL 21 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 930 PM MST
* At 629 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen in only 15 minutes. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Apache Junction and Lost Dutchman State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
3346 11158 3351 11152
$$
183 follow-up statements
815
WGUS75 KPSR 220206
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
706 PM MST FRI JUL 21 2017
AZC013-021-220430-
/O.CON.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
706 PM MST FRI JUL 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 705 PM MST, Doppler radar showed rain ended over the area,
however automated rain gauges measured an inch of rain in only 10
minutes with this storm. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Apache Junction and Lost Dutchman State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
3346 11158 3351 11152
$$
18427
WGUS75 KPSR 220316
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
816 PM MST FRI JUL 21 2017
AZC013-021-220430-
/O.CON.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
816 PM MST FRI JUL 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 814 PM MST, the public reported flash flooding around Apache
Junction. Up to one inch of rain fell in only 10 minutes earlier in
the evening. Several roads along Weekes Wash including Lost Dutchman
Blvd have been impassible due to deep flowing water.
Some locations that will experience flooding include...
Apache Junction and Lost Dutchman State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
3346 11158 3351 11152
$$
18516
WGUS75 KPSR 220425
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
925 PM MST FRI JUL 21 2017
AZC013-021-220434-
/O.EXP.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
925 PM MST FRI JUL 21 2017
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 930 PM MST...
The heavy rain has ended and flood waters were receding. Some roads
in the area may remain closed due to standing water, debris,
or mud. Please continue to heed any remaining road closures.
LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
3346 11158 3351 11152
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:39 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 1:39 PM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 139 PM MST Fri Jul 21 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Thunderstorm activity...most numerous over the higher terrain...will continue through the weekend with chances expanding into southeast California Monday. Drier southwesterly flow aloft develops next week. This will lead to drier air and warmer temperatures along with fewer storms region-wide. && .DISCUSSION... Today... Today looks much like yesterday with the best thunderstorm chances over the Mogollon Rim. Storms have already begun to fire over southeast Arizona, and the mountains north and east of Phoenix. These storms are currently approaching northern Maricopa County and central Gila County. This morning, the GOES-16 visible imagery showed embedded circulations over northern Arizona and New Mexico with a healthy dose of cloud coverage over the eastern half of Arizona. Some clearing through this morning and early afternoon have allowed an increase in instability. The deepest plume of moisture could also be seen in the water vapor imagery over eastern Arizona and into New Mexico with additional embedded circulations. The moisture is primarily being funneled into northern Mexico via the stronger high pressure sitting over Arkansas to our east. The 250 millibar analysis also indicates a weaker anticyclonic circulation sitting over Baja California with southwesterly flow and drier air aloft protruding into our area. Sitting under the eastern flank of the Baja high, the steering flow for any storms will be from north to south today. The 12Z sounding this morning for Phoenix suggested plenty of instability with 1500 MU-CAPE and nearly two inches of precipitable water. The amount of moisture is still fairly deep this morning with 700 millibar dew points near 8 degrees. However, the temperatures at the 500 mb level was borderline warm at -5 degrees , and model soundings indicate a general warming trend of a few degrees at this level which may make the atmosphere too warm for substantial thunderstorms activity. We will have to wait and see... Given all of this, storm chances are probably best for eastern Gila County and other higher elevations. The gamut of high-res models are pretty consistent in showing convection increasing greatly over the Rim through 21Z but struggling to get much to survive into the Greater Phoenix area, or any other desert location. However, there is enough low level moisture to where outflow boundaries and other local interactions could trigger a few storms over the lower desert. Any storms that do develop will be capable of producing flooding rains. Saturday through Monday... Northeasterly flow aloft develops Saturday and slowly trends to east and even southeasterly by Monday with anticyclonic flow becoming centered over the Great Basin and then into Colorado. This is a favorable steering flow configuration for lower terrain areas of central and western Arizona and thus storm chances continue. In fact, ensemble and deterministic model guidance indicates that PoPs expand into California early next week with associated moist advection. There may also be also be an inverted trough the moves through to aid things. Hard to put a lot of confidence in model forecasts of features like that this far out. Tuesday through Thursday... The Westerlies dig southward along the coast next week leading to a turn of drier southwesterly flow aloft. This will lead to a downtrend in storm activity - even over the higher terrain. With drier air, highs will increase but not to excessive levels. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storms already underway over the higher terrain to the north and east of Phoenix, with overall storm motion moving from north to south. Slightly more stable/subsident airmass across western and south-central Arizona should work against widespread storm development. Cannot rule out some isolated, short-lived activity along the far eastern periphery of the Phoenix metro. Most likely directions for of the first outflow winds into the terminals would be from the north-northeast between 02-04z. Some isolated showers/storms may develop once outflow breezes work across the Phoenix area tonight, warranting some VCSH coverage. Southeast California/Southwest Arizona including KIPL and KBLH: More stable and subsident airmass will keep the threat for storms east into Arizona. Mostly clear skies to hold through the TAF period, with even the threat for storm top blow off low as storm steering winds are southerly and jet level winds are westerly. Winds to hold typical summer Monsoon headings, southerly for KBLH with continued afternoon gustiness and southeasterly for KIPL. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances expand into southeast California early next week with east and southeast flow aloft. A less humid airmass is expected to develop next week with storm chances becoming only slight and limited to the higher terrain of south-central AZ. Afternoon and evening breezes will be a bit stronger as well. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Deemer/AJ AVIATION...Nolte FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 21, 2:36 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST FRI JUL 21 2017
AZZ558-560-563-212230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
236 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 11 miles east of Globe, moving southeast at 15 mph. This
storm was moving along U.S. Highway 70 between Globe and Peridot.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos...Cutter...U.S. Highway 70...
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3317 11053 3328 11073 3344 11063 3339 11044
3329 11046 3320 11040
TIME...MOT...LOC 2135Z 296DEG 13KT 3333 11060
JNSpecial weather statement, Jul 21, 4:57 PM MST, 1 hour 32 minutes before
Special Weather Statement National Weather Service Phoenix AZ 457 PM MST FRI JUL 21 2017 AZZ541-545-547-220030- New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ- 457 PM MST FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM MST... At 456 PM MST, Doppler radar was tracking a strong thunderstorm over Camp Creek, or 13 miles north of Scottsdale, moving southwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsdale, Cave Creek, Carefree, Desert Mountain and Camp Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3399 11177 3387 11166 3372 11183 3392 11200 TIME...MOT...LOC 2356Z 057DEG 8KT 3388 11182 18
Special weather statement, Jul 21, 5:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 21 2017
AZZ552-553-555-220045-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
522 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 545 PM MST...
At 522 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Boyce Thompson Arboretum, or 10 miles southwest of
Superior, moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Queen Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3310 11115 3307 11120 3309 11138 3327 11131
3324 11111 3314 11110
TIME...MOT...LOC 0022Z 007DEG 7KT 3317 11123
18Special weather statement, Jul 21, 5:44 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
544 PM MST FRI JUL 21 2017
AZZ546>549-220100-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Rio Verde/Salt River AZ-
544 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...
At 543 PM MST, Doppler radar was tracking thunderstorms and an
outfow boundary along a line extending from near Salt River Indian
Community to near Salt River Tubing Recreation Area. Movement was
south at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mesa, Fountain Hills, East Mesa, Granite Reef Dam, Falcon Field
Airport, Usery Mountain Park, Superstition Springs Mall and Salt
River Tubing Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 11184 3337 11171 3342 11159 3359 11157
3357 11170 3360 11179
TIME...MOT...LOC 0043Z 002DEG 13KT 3352 11179 3348 11172 3352 11158
18Special weather statement, Jul 21, 6:03 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM MST FRI JUL 21 2017
AZZ541>544-546-220130-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Central Phoenix AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
603 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...
At 602 PM MST, observations showed strong thunderstorms along a line
extending from near Arrowhead Mall to North Mountain Park to near
Paradise Valley. Movement was south at 15 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Paradise Valley, Sun City, Piestewa
Peak Park, Deer Valley Airport, Salt River Indian Community, North
Mountain Park, Downtown Peoria, Downtown Scottsdale, Arrowhead Mall,
Metro Center, Scottsdale Airport, Camelback Mountain, Desert Ridge
Marketplace and Downtown Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 11229 3348 11209 3345 11186 3368 11185
3371 11199 3379 11211
TIME...MOT...LOC 0102Z 018DEG 11KT 3365 11217 3358 11205 3356 11192
18Local storm report, Jul 21, 6:14 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HEAVY RAIN 3 N APACHE JUNCTION 33.46N 111.55W
07/21/2017 M0.75 INCH PINAL AZ TRAINED SPOTTER
AND 40-45MPH WIND GUSTS.
&&
RCEThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:22 PM MST | Special Weather Statement | PSR | Pinal | 23 min |
| Jul 21, 5:27 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 21, 5:44 PM MST | Special Weather Statement | PSR | 16 min | |
| Jul 21, 6:03 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jul 21, 6:14 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 21, 6:18 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 21, 6:37 PM MST | Special Weather Statement | PSR | Pinal | 23 min |
| Jul 21, 6:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 22, 1:02 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 22, 2:53 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 22, 3:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 22, 3:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 22, 3:26 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 22, 3:52 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 113 min |
| Jul 22, 4:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.